Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 154, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2005, 10:45 PM CST for Lowndes County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2005, 10:45 PM CST (04:45 UTC)
- Expired
- Mar 30, 2005, 11:00 PM CST
- In force
- 15 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lowndes County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 9:15 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 310445
SVRBMX
ALC085-310500-
/O.NEW.KBMX.SV.W.0154.050331T0445Z-050331T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CST WED MAR 30 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 1100 PM CST
* AT 1041 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED OVER CENTRAL LOWNDES COUNTY...NEAR
HAYNEVILLE...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3233 8658 3221 8657 3223 8641 3228 8648
3234 8649 3234 8653
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:30 PM CST, 7 hours 15 minutes earlier.
Area forecast discussion, Mar 30, 3:30 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 330 PM CST WED MAR 30 2005 .DISCUSSION... SHORT WAVE TROUGH OVER THE MIDWEST STATES WILL LIFT NORTHEAST AND PUSH A WEAK FRONTAL BOUNDARY INTO NORTHWEST ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THE FRONT LATE TONIGHT OVER WEST ALABAMA AND SPREAD EASTWARD. VORT MAX WILL PASS OVER ALABAMA ON THURSDAY AND PUSH SHOWERS AND THUNDERSTORMS INTO GEORGIA THURSDAY AFTERNOON. SHOULD BE A BREAK IN THE PRECIPITATION THURSDAY EVENING AS SURFACE LOW DEEPENS TO THE WEST OF ALABAMA. CONVECTION WILL SPREAD BACK INTO ALABAMA LATE THURSDAY NIGHT AS SURFACE LOW TRACKS NORTHEASTWARD ACROSS THE AREA. UPPER TROUGH WILL PASS EAST OF THE AREA FRIDAY NIGHT, AND COOLER AND DRIER CONDITIONS WILL RETURN IN TIME FOR THE WEEKEND. .SHORT TERM...(TONIGHT THROUGH SATURDAY) LOW LEVEL MOISTURE IS INCREASING RAPIDLY OVER THE AREA WITH DEWPOINTS CLIMBING INTO THE LOWER 60S IN SOUTHWEST ALABAMA. JACKSON 18Z UPPER AIR SOUNDING SHOWS A STRONG CAP AT 850MB WHICH IS SUPPRESSING CONVECTIVE ACTIVITY. STORM PREDICTION CENTER IS FORECASTING CAP TO ERODE LATER TONIGHT WITH STRONG TO SEVERE THUNDERSTORMS DEVELOPING OVER NORTHERN MISSISSIPPI AND SPREADING INTO WESTERN ALABAMA AFTER MIDNIGHT. FORECAST SOUNDINGS FROM THE ETA SHOW CAPE VALUES APPROACHING 1000 J/KG BY 12Z THURSDAY. WIND PROFILES ALSO INDICATE SHEAR WILL BE SUFFICIENT FOR ISOLATED SUPERCELLS. SHORT WAVE TROUGH WILL PASS EAST OF THE AREA ON THURSDAY AFTERNOON, AND CONVECTION SHOULD DECREASE AS THE AFTERNOON PROGRESSES. PW VALUES WILL DECREASE THURSDAY AFTERNOON AND EVENING AS DRY AIR ADVECTS INTO THE MID LEVELS. THE AIRMASS WILL LIKELY BE CAPPED THROUGH THURSDAY EVENING UNTIL DEEPER MOISTURE MOVES BACK INTO THE AREA AS MAIN UPPER TROUGH APPROACHES FROM THE WEST. DEEPENING SURFACE LOW WILL PROVIDE FAVORABLE CONDITIONS FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE CWA LATE THURSDAY NIGHT THROUGH EARLY AFTERNOON FRIDAY. PW VALUES APPROACH 1.5 INCHES EARLY FRIDAY MORNING, AND THERE WILL BE A THREAT OF HEAVY RAINFALL AND FLASH FLOODING. SURFACE LOW AND ASSOCIATED FRONT WILL EXIT ALABAMA FRIDAY AFTERNOON AND BRING AN END TO THE CONVECTION. GIVEN STRENGTH OF UPPER TROUGH, THERE WILL LIKELY BE SOME WRAP-AROUND MOISTURE ACROSS NORTH ALABAMA FRIDAY EVENING. CLOUDS WILL BEGIN TO DECREASE ACROSS THE AREA FROM THE SOUTHWEST STARTING LATE FRIDAY NIGHT WITH CLEARING SKIES ACROSS THE REMAINDER OF THE AREA SATURDAY MORNING. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) SURFACE HIGH WILL BUILD INTO THE AREA ON SUNDAY WITH SEASONAL TEMPERATURES EXPECTED. SURFACE RIDGE WILL MOVE EASTWARD, AND SOUTHERLY FLOW WILL RETURN MONDAY AND TUESDAY. THE NEXT SYSTEM IS EXPECTED TO APPROACH ALABAMA ON WEDNESDAY. SYSTEM LOOKS STRONG ENOUGH TO PRODUCE THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 74 61 69 / 60 50 50 70 ANNISTON 60 74 61 70 / 60 60 50 80 BIRMINGHAM 63 74 63 69 / 60 50 70 60 TUSCALOOSA 63 75 64 70 / 60 50 70 60 CALERA 63 75 64 71 / 60 50 70 70 AUBURN 60 77 61 74 / 50 70 50 80 MONTGOMERY 63 77 64 76 / 60 60 50 80 TROY 60 77 64 77 / 40 70 50 80 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/92
In the hours before
Local storm report, Mar 30, 10:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 6 W NORTHPORT 33.24N 87.70W
03/30/2005 1.75 INCH TUSCALOOSA AL AMATEUR RADIO
0927 PM HAIL NORTHPORT 33.24N 87.59W
03/30/2005 1.00 INCH TUSCALOOSA AL PUBLIC
0937 PM HAIL 11 E TUSCALOOSA 33.24N 87.35W
03/30/2005 0.88 INCH TUSCALOOSA AL EMERGENCY MNGR
COALING AL
&&
81/JDLocal storm report, Mar 30, 10:13 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1013 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL HUEYTOWN 33.44N 87.00W
03/30/2005 1.00 INCH JEFFERSON AL EMERGENCY MNGR
1009 PM HAIL 6 NE SUMITON 33.81N 86.97W
03/30/2005 1.00 INCH WALKER AL AMATEUR RADIO
HAIL BREAKING WINDSHIELDS IN EMPIRE
&&
81/JDLocal storm report, Mar 30, 10:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1038 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 4 W BIRMINGHAM 33.53N 86.87W
03/30/2005 1.00 INCH JEFFERSON AL PUBLIC
NICKEL TO QUARTER SIZE HAIL REPORTED
1015 PM HAIL BIRMINGHAM 33.53N 86.80W
03/30/2005 0.75 INCH JEFFERSON AL AMATEUR RADIO
PENNY HAIL REPORTED AT LEGION FIELD
1025 PM HAIL TRUSSVILLE 33.64N 86.59W
03/30/2005 1.00 INCH JEFFERSON AL PUBLIC
QUARTER SIZE HAIL REPORTED ON JANA ROAD
&&
81/JDLocal storm report, Mar 30, 10:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 7 W HAYDEN 33.90N 86.88W
03/30/2005 1.00 INCH BLOUNT AL PUBLIC
AT EXIT 289 ON INTERSTATE 65
&&
81/JDThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:01 PM CST | Severe Thunderstorm Warning | BMX | Hale | 44 min |
| Mar 30, 9:07 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Mar 30, 9:09 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
| Mar 30, 9:16 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 44 min |
| Mar 30, 9:25 PM CST | Severe Thunderstorm Warning | BMX | Marion | 35 min |
| Mar 30, 9:31 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 29 min |
| Mar 30, 9:35 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 40 min |
| Mar 30, 9:43 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| Mar 30, 9:53 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 52 min |
| Mar 30, 9:58 PM CST | Severe Thunderstorm Warning | BMX | Marion | 47 min |
| Mar 30, 10:06 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 39 min |
| Mar 30, 10:09 PM CST | Severe Thunderstorm Warning | BMX | Blount | 54 min |
| Mar 30, 10:13 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 30, 10:26 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Mar 30, 10:27 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 48 min |
| Mar 30, 10:27 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 48 min |
| Mar 30, 10:46 PM CST | Severe Thunderstorm Warning | BMX | Etowah | 44 min |
| Mar 30, 10:53 PM CST | Flash Flood Warning | BMX | Montgomery | 2 hr |
| Mar 30, 11:05 PM CST | Severe Thunderstorm Warning | BMX | Macon | 40 min |
| Mar 30, 11:09 PM CST | Severe Thunderstorm Warning | BMX | Perry | 36 min |
| Mar 30, 11:15 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 30 min |
| Mar 30, 11:23 PM CST | Flash Flood Warning | BMX | Elmore | 97 min |
| Mar 30, 11:38 PM CST | Severe Thunderstorm Warning | BMX | Lee | 52 min |
| Mar 30, 11:41 PM CST | Severe Thunderstorm Warning | BMX | Macon | 34 min |
| Mar 30, 11:45 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 48 min |
| Mar 30, 11:50 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 25 min |
| Mar 31, 12:12 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 21 min |
| Mar 31, 12:20 AM CST | Severe Thunderstorm Warning | BMX | Macon | 10 min |
| Mar 31, 12:26 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 34 min |
| Mar 31, 12:28 AM CST | Flash Flood Warning | BMX | Lee | 2 hr |
| Mar 31, 12:28 AM CST | Severe Thunderstorm Warning | BMX | Lee | 47 min |
| Mar 31, 12:55 AM CST | Flash Flood Warning | BMX | Elmore, Montgomery | 2 hr |
| Mar 31, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Macon | 24 min |
| Mar 31, 1:35 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 41 min |
| Mar 31, 2:11 AM CST | Flash Flood Warning | BMX | Lee | 2 hr |
| Mar 31, 2:29 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 46 min |
| Mar 31, 3:01 AM CST | Flash Flood Warning | BMX | Elmore | 119 min |
| Mar 31, 3:08 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 52 min |
| Mar 31, 3:11 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 64 min |
| Mar 31, 4:45 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 45 min |
| Mar 31, 6:00 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.